Hail, Winnebago
- When
- May 30, 12:21 PM CST
- Where
- Winnebago County, Winchester
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.200, -88.667
Severe thunderstorms moved through northeast and east-central Wisconsin ahead of an approaching cold front. Several reports of funnel clouds were received but there were no known touchdowns.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Severe thunderstorms moved through northeast and east-central Wisconsin ahead of an approaching cold front. Several reports of funnel clouds were received but there were no known touchdowns. Dime size to golf ball size hail fell as the storms moved through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 30, 3:00 AM CST, 9 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 AM CDT THU MAY 30 2002 A S/W TROF WAS MOVG THROUGH MN EARLY THIS MORNING...WITH ASSOC ENHANCED CLOUDS AND SCT SHRA/TSRA OVER FAR EASTERN MN AND WSTRN WI. WV IMAGERY SHOWED A STG UPPER JET AND S/W TROF MOVG INTO S ALBERTA. AT THE SFC... A WEAK WARM FRONTAL BOUNDARY WAS NOTED ACROSS WI...EXTENDING FROM OEO- ISW-SBM. A COLD FRONT EXTENDED FROM LOW PRESSURE NEAR LK WINNIPEG SOUTHWARD TO THE EASTERN DAKS. AREAS OF FOG WERE REPORTED ACROSS THE ENTIRE FA...WITH LOCALLY DENSE FOG NR THE LK/BAY AND RIVER VALLEYS. SPC HAS ENTIRE GRB CWA IN A SLGT RISK THIS AFT/EVG...WHICH LOOKS FINE. WITH TEMPS RISING INTO THE LOWER TO MIDDLE 80S AND TDS IN THE LOWER TO MIDDLE 60S...CAPES SHOULD REACH CLOSE TO 2000 J/KG THIS AFT/EARLY EVG. ALSO...WIND SHEAR SHOULD BE SUFFICIENT FOR SUPERCELLS...WITH ETA HELICITIES OF 200-300. MAIN PROBLEM IS THAT THE COLD FRONT IS NOW PROGGED ABOUT 6 HOURS SLOWER THAN PREVIOUS RUNS...WHICH MEANS IT WONT MOVE THROUGH GRB CWA UNTIL THIS EVG. ALSO...UPPER LEVEL ENERGY IS FCST TO COME THROUGH IN TWO WAVES. THE FIRST S/W TROF WILL PASS THROUGH THIS MORNING...EXITING EASTERN WI BY 18Z. THE SECOND WAVE...ASSOC WITH THE STG JET ENERGY OVER SW CANADA...WILL ARRIVE AROUND 00Z. SO...DESPITE PLENTY OF MOISTURE AND INSTAB...THE TIMING OF SFC AND UPPER FEATURES MAKES THE SVR THREAT A TOUGH CALL. SINCE FIRST WAVE WILL EXIT FAIRLY EARLY IN THE DAY...EXPECT ATMOSPHERE TO HAVE TIME TO RELOAD BEFORE THE SECOND WAVE OF DYNAMICS AND THE COLD FRONT APPROACH LATE THIS AFT/EVG. MAIN TRIGGER WILL LIKELY END UP BEING THE LFQ OF THE STG UPPER JET AS IT PUNCHES INTO NE WI. WILL MENTION SVR WORDING FOR THE AFT/EARLY EVG FOR OUR WSTRN COUNTIES...AND LATE AFT/EVG IN THE EAST. MAV HAS BEEN A LITTLE COOL AS OF LATE...SO WILL STAY CLOSER TO THE WARMER FWC NUMBERS TODAY AND TONIGHT. THE COLD FRONT SHOULD SHIFT OUT OF EASTERN WI SHORTLY AFTER 06Z... FOLLOWED BY DRY AND WARM WEATHER ON FRI AND SAT. A STG SFC/H8 WARM FRONT WILL LIFT INTO THE RGN ON SUN...BRINGING WIDESPREAD SHRA/TSRA. HAVE BEEFED PRECIP WORDING UP TO THE LIKELY CATEGORY...AND DROPPED TEMPS BACK A NOTCH OR TWO. REST OF THE CURRENT EFP LOOKS GOOD. .GRB...NONE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1150 PM CDT THU MAY 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON AND EVENING. SKIES WILL BECOME PARTLY CLOUDY THIS AFTERNOON...ALLOWING TEMPERATURES TO RISE INTO THE LOWER TO MIDDLE 80S. THE WARM TEMPERATURES...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE...WILL PRODUCE AN UNSTABLE ATMOSPHERE. AN UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL AFFECT CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND EVENING...PROVIDING THE TRIGGER FOR SCATTERED THUNDERSTORMS. THE STRONGEST STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. ECKBERG WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 55 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
11 hail, 5 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295860, 5295861, 5295862, 5295863, 5295864, 5295865, 5295866, 5295867, 5295868, 5295869, 5295870, 5295871, 5295872, 5295873, 5295875, 5295874.